Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Binghamton, NY

May 6, 1997Luzerne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 6, 1997, 10:16 AM EDT for Luzerne County, Wyoming County, Pennsylvania. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1997, 10:16 AM EDT (14:16 UTC)
Expired
May 6, 1997, 11:15 AM EDT
In force
59 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Luzerne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 10:30 AM EDTThunderstorm WindTunkhannock, PAA different part of the squall line that was also responsible for wind damage in Bradford county caused isolated damage in central Wyoming county. Trees and power lines were downed in Tunkhannock around 1030 am EDT.
May 6, 10:40 AM EDTThunderstorm WindEast Berwick, PAA line of severe thunderstorms responsible for producing wind damage in Bradford and Wyoming counties ripped through the northern half of Luzerne county between 1030 and 1100 am EDT. Numerous large trees and wires were downed in East Berwick and Salem townshi

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 9:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 2.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 1997-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 1997-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 061415 RRA
SVRBGM
PAC079-131-061515-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1016 AM EDT TUE MAY 6 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST PENNSYLVANIA
 
   ...LUZERNE COUNTY...WYOMING COUNTY
 
DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ENTERING WESTERN
WYOMING AND NORTHWESTERN LUZERNE COUNTIES FROM LACEVILLE TO EAST
BERWICK. THESE STORMS ARE MOVING EAST AND WILL REACH SHICKSHINNY BY 1025
AM...TUNKHANNOCK AND NANTIKOKE AROUND 1040 AM...AND FACTORYVILLE AND
WILKES-BARRE BY 1050 AM.
 
THESE STORMS HAVE A HISTORY OF DOWNING TREES IN SULLIVAN AND LYCOMING
COUNTIES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON TH$E LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JSW/JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:00 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 6, 9:00 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 AM EDT TUE MAY 6 1997

VSBL SAT PIX SHOW SC ALREADY FORMING FROM THE MOHAWK VLY S INTO THE
SUSQ RGN ATTM.  12Z ALB RAOB DEPICTED SOME MOIST PRESENT NEAR 850
MB...AND THIS SHUD BE MORE THAN SUFFICIENT TO DVLP PLENTY MORE SC WITH
COLD TEMPS UPSTAIRS (ABT -28C AT 500 MB).  ALSO...A COUPLE OF MORE
RIPPLES OF ENERGY SHUD ROTATE THRU THE FA THIS AFTN IN CYCLONIC FLOW
JUDGING FROM LATEST WATER VAPOR LOOP.  P/SNY STILL SEEMS OK FOR THE ERN
HALF OF THE SRN TIER AS STG MAY SUN AND LRG SCALE DVM SHUD COUNTERACT
CU FORMATION TO SOME XTENT.

FOR THE CNTRL SRN TIER...WENT MORE OPTIMISTICALLY WITH REGARDS TO SKY
COVER.  BUF SNDG DEPICTED A SHALLOWER MOIST LYR BETWEEN 850 AND 750
MB...WHICH SHUD BE MIXED OUT MORE EASILY.  ALSO...MESO-ETA AND RUC
OUTPUT BOTH INDICATE THAT SLGT LL WAA TAKES PLACE ACRS WRN SXNS OF THE
CWA DURG THE AFTN.

PREVIOUSLY ADVERTISED MAX TEMPS LOOK PRETTY GOOD.

ZNS OUT SHORTLY.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, May 6, 9:07 AM EDT, 1 hour 9 minutes before
NYZ056-045-044-057-046-055-062-PAZ038-044-047-048-039-040-043-061900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
907 AM EDT TUE MAY 06 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 300 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
TIOGA NY...
SULLIVAN NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
300 PM EDT.

KUHL
Special weather statement, May 6, 9:09 AM EDT, 1 hour 7 minutes before
NYZ056-045-044-057-046-055-062-PAZ038-044-047-048-039-040-043-061900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
907 AM EDT TUE MAY 06 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 300 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
TIOGA NY...
SULLIVAN NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
300 PM EDT.

KUHL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:11 AM EDTSevere Thunderstorm WarningBGMWayne64 min
May 6, 11:28 AM EDTSevere Thunderstorm WarningBGMPike62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.